Teens  |  Adults  |  Toddler and Preschool  |  Summer  |  Spring  |  Autumn  |  Medicines

SNRI Antidepressants

The Bottom Line

SNRIs are a class of antidepressants. A rare but potentially very serious side effect of SNRIs is serotonin syndrome, which can occur when SNRIs are taken with other drugs. Like all antidepressants, SNRIs should not be abruptly stopped. Careful tapering of the dosage can minimize the risk of withdrawal. 

The Full Story

According to Centers for Disease Control and Prevention (CDC) data from 2009-2012, more than 1 in 20 Americans 12 years of age or older suffers from depression. There are several classes of antidepressant drugs available to treat depression. Some of these medications are used to treat other conditions such as anxiety disorders, bipolar disorder, and post-traumatic stress disorder (PTSD). Selective serotonin reuptake inhibitors (SSRIs) like fluoxetine (Prozac) and sertraline (Zoloft) are considered first-line treatment. A group of antidepressants that are similar to the SSRIs are the serotonin-norepinephrine reuptake inhibitors (SNRIs) including desvenlafaxine (Pristiq), duloxetine (Cymbalta), and venlafaxine (Effexor). Both SSRIs and SNRIs affect the actions of serotonin in the brain. Serotonin is used by brain cells to communicate with each other and is important for regulating mood, sexual desire, appetite, and sleep. The main difference between the SSRIs and the SNRIs is that SNRIs also affect the actions of norepinephrine in the brain. By altering the actions of serotonin and norepinephrine, SNRIs can have positive effects on mood. Some people might only need an antidepressant for a short time, while others might need lifetime treatment.

A unique characteristic of some of the SNRIs is their ability to improve chronic pain conditions such as neuropathy (nerve pain) and fibromyalgia. For this reason, SNRIs are often good options for depressed patients who suffer from chronic pain.

The balance of serotonin and norepinephrine effects is different for each SNRI. This means that if a patient is not benefitting from an SNRI or is having side effects, changing to another SNRI might produce a better response. The most common side effects are nausea, vomiting, diarrhea, headache, constipation, dizziness, dry mouth, loss of appetite, nervousness, and tremor. When taken in overdose, SNRIs can cause seizures and dangerous changes in heart rhythm.

A rare but serious side effect of SNRIs is serotonin syndrome. This potentially life-threatening condition is caused by too much serotonin in the body. Seratonin syndrome usually occurs when someone is taking more than one drug with effects on serotonin. Often a patient with seratonin syndrome will have recently started taking another antidepressant; however, other contributors to seratonin syndrome are less obvious and include illicit drugs such as cocaine and ecstasy and even dextromethorphan in over-the-counter cough syrups.

The early symptoms of seratonin syndrome are nausea, vomiting, diarrhea, sweating, agitation, confusion, muscle rigidity, dilated pupils, shivers, and goose bumps. In serious cases, the symptoms will progress to very high temperature, seizures, irregular heartbeat, and coma. Although seratonin syndrome is potentially life-threatening, it can be treated in a hospital. Someone who might be experiencing seratonin syndrome should not take any more medicine and should be taken to an emergency room right away. 

Most antidepressants can interact with alcohol and other medications. Ask your doctor, pharmacist, or Poison Control to perform a drug interaction check every time you start or stop another medication while taking an antidepressant.

Some experts believe that antidepressants can increase suicidal thoughts or actions in some children, teenagers, and young adults during the first few months of treatment or when changing doses. During these times, patients should be closely monitored.

Although SNRIs are not addictive, stopping the medication abruptly or repeatedly missing doses can cause withdrawal-like symptoms. Symptoms of SNRI withdrawal include dizziness, headache, flu-like symptoms, irritability, nausea, and diarrhea. To prevent this from occurring, it’s important to take antidepressant medications as prescribed and to work with your doctor to gradually taper your dosage if the drug is to be stopped.

If you think someone might have accidentally taken too much of an SNRI (or any drug), immediately call Poison Control at 1-800-222-1222 or use the online tool for guidance. Whether you call or logon, expert assistance is available 24 hours a day.

Pela Soto, PharmD, BSHS, BS
Certified Specialist in Poison Information

Kristina Yee, PharmD
Specialist in Poison Information


For More Information

Depression (Major Depressive Disorder) [Internet]. Rochester MN: Mayo Clinic; 2014. [accessed Aug 14, 2016]. 

Marks DM Shah MJ, Patkar AA, Masand PS, Park GY, Pae CU. Serotonin-norepinephrine reuptake inhibitors for pain control: premise and promise. Curr Neuropharmacol 2009;74:331-6. 

References

Goddard AW, Ball SG, Martinez J, et al. Current perspectives of the roles of the central norepinephrine system in anxiety and depression. Depress Anxiety 2010;27:339-50.

Marks DM Shah MJ, Patkar AA, Masand PS, Park GY, Pae CU. Serotonin-norepinephrine reuptake inhibitors for pain control: premise and promise. Curr Neuropharmacol 2009;74:331-6.

Pratt LA, Brody DJ. Depression in the US household population, 2009-12 [internet]. Atlanta: Centers for Disease Control and Prevention; 2014. [accessed Aug 13, 2016]. 

Sansone, RA, Sansone LA. Serotonin norepinephrine reuptake inhibitors: a pharmacological comparison. Innov Clin Neurosci 2014;11:37-42.

Stork CM. Serotonin reuptake inhibitors and atypical antidepressants. In: Hoffman R, Howland M, Lewin NA, Nelson LS, Goldfrank L, editors. Goldfrank’s toxicologic emergencies. 10th ed. New York: McGraw Hill; 2014. p. 1018-28.

Williams N, DeBattista C. Psychiatric disorders. In: Papadakis MA, McPhee SJ, Rabow MW, editors. Current medical diagnosis & treatment 2016. New York: McGraw-Hill; 2016. p. 1033-86.

Poisoned?

Call 1-800-222-1222 or

HELP ME online

Prevention Tips

  • Take antidepressants as prescribed and try to take them around the same time every day. Do not "double up" if you miss a dose or are feeling anxious.
  • Do not stop taking an antidepressant unless your prescriber provides you with a plan for gradually reducing the dosage.
  • Most antidepressants can interact with alcohol and other medications. Ask your doctor, pharmacist, or Poison Control to perform a drug interaction check.

This Really Happened

An ER called Poison Control for guidance in managing a venlafaxine overdose. A 42-year-old swallowed many of his immediate-release venlafaxine tablets about 2 prior. He had been on the medication for a long time. The patient looked fine, but his heart rate (HR) was increased to 115-120 beats per minute.

Since the patient swallowed substantially more than the amount known to cause seizures, Poison Control recommended administering activated charcoal to bind the venlafaxine in his gut so it wouldn’t all be absorbed. Based on the drug and formulation ingested, serious effects would be expected to start within 6 hours. To provide a margin of safety, Poison Control recommended watching the patient for at least 6 hours. Poison Control also recommended an initial electrocardiogram (ECG) and a cardiac monitor to detect changes in heart rhythm.

One hour later, the ER called Poison Control to report that the patient had mild heart rhythm changes. Poison Control recommended continued monitoring and suggested the ER prepare to give treatment if the patient's heart rhythm worsened.

When Poison Control followed up 1 hour later, heart rhythm changes were still present, but the patient’s HR had come down to 109 beats per minute. At 6 hours after the ingestion, the emergency physician reported that the HR was then less than 100 beats per minute and the ECG showed normal heart rhythm. 

The patient was eventually cleared for transfer to a psychiatric facility.